ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Woman with NSAID-hypersensitivity looking at two supplement containers and wondering if they are safe to take

Answer:

Non-steroidal anti-inflammatory drugs (NSAIDs) are commonly used to reduce pain and swelling, but some individuals cannot take these medications due to NSAID-induced hypersensitivity reactions. Symptoms of these reactions may include shortness of breath, congestion, airway obstruction, skin wheals, swelling beneath the skin (angioedema), hives and, in some cases, anaphylaxis (Kowalski, Allergy Asthma Immunol Res 2015). While some people with NSAID-induced hypersensitivity react to only one NSAID, others react to multiple NSAIDs.

There are essentially two main types of hypersensitivity to NSAIDs. The first, which is least common, is an allergic reaction to a specific NSAID and possibly chemically similar NSAIDs. These patients may tolerate other NSAIDs that are not chemically similar. Most NSAID-induced hypersensitivity reactions, however, are not allergic reactions, but relate to sensitivity associated with inhibition of cyclooxygenase-1 (COX-1), which is a common property of many NSAIDs. This type of hypersensitivity is cross-reactive, meaning that these individuals may react to more than one NSAID, even ones that are not chemically similar. Although most of these individuals may tolerate NSAIDs that target cyclooxygenase-2 (COX-2), some may react to these more specific NSAIDs as well (Kowalski, Allergy Asthma Immunol Res 2015).

Sign in to the full answer to find out if supplements such as turmeric, fish oil, MSM (methylsulfonylmethane), SAMe (S-adenosyl-methionine), boswellia, ginger, white willow bark, arnica, or GLA (gamma-linolenic acid) may, or may not, be helpful to people sensitive to NSAIDs.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

1 Comments

Join the conversation

LYNN22721
June 7, 2021

Thank you for this article. My husband almost died, his eyes rolled up and he was out when the paramedics took him away, from an aspirin. He had adult onset asthma and then nasal polyps (removed) which, I later learned forms a syndrome with NSAID allergy. NO doctor warned us of the possibility of NSAID allergy. This was at least 20 years ago, so maybe they didn't know. He has not taken any NSAID since on the advice of doctors. His infrequent migraine attacks totally disappeared more than 10 years ago, so he rarely needs pain relievers. Pain relief was a big problem when he had back surgery, as he started hallucinating and thinking I was trying to kill him, from narcotic pain medication. He's 76. I write this so it may help someone with asthma and nasal polyps avoid nearly dying. We simply don't have pain relief medication that is not dangerous. I hope someone will develop some.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/